iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatrybipolar disorderHow long should I take the meds for bipolar disorder?

How long do I have to continue medicine for bipolar disorder?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Ashok Kumar

Medically reviewed by

iCliniq medical review team

Published At July 12, 2018
Reviewed AtFebruary 17, 2024

Patient's Query

Hi doctor, I suffered from bipolar disorder four years back. At that time I was told to take Risperidone and Lonazap. I continued medicines for about one year and slowly stopped them as told by my doctor. Then again one year back I faced same bipolar disorder again but this time it was more severe. The doctor recommended 1000 mg Dicorate along with Risperidone and Lonazap. Now for last three months, I am taking only Dicorate 500 mg and I am absolutely fine. Please let me know how long I have to continue the medicine and am I going to face same problems to stop taking the medicine.

Answered by Dr. Ashok Kumar

Hi,

Welcome to icliniq.com.

I read your query and understand your concerns about the ongoing medications and bipolar disorder. As per the available literature, individuals with bipolar disorder need long-term treatment as discontinuation of medication often brings further new episodes. Since you already suffered from two episodes in last four years, I do not feel you should discontinue medication as long as your doctor says so. I would also like to inform you that decision to discontinue medication depends on multiple factors such as severity of symptoms, duration of the index episode, the disruption caused during the episode, the time taken to receive medication and their effect on symptoms as well as side effects. Many of these information are not available to me in regard to your case and I think it will be an injustice if I speculate the duration of treatment without proper information.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Ashok Kumar
Dr. Ashok Kumar

Geriatrics

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy